Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 62, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 4, 2003, 8:35 PM EDT for Washtenaw County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 8:35 PM EDT (00:35 UTC)
- Expired
- Jul 4, 2003, 9:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Washtenaw County, MI
The radar
The Detroit radar (KDTX), 51 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 604 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
904 WUUS53 KDTX 050035 SVRDTX MIC161-050115- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 835 PM EDT FRI JUL 4 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHTENAW COUNTY IN SOUTHEAST MICHIGAN * UNTIL 915 PM EDT * AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF DEXTER...OR 10 MILES WEST OF ANN ARBOR...MOVING NORTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHITMORE LAKE AT 900 PM EDT TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 4235 8408 4222 8391 4243 8356 4244 8382 $$ BGM OKEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:30 PM EDT, 6 hours 5 minutes earlier.
Area forecast discussion, Jul 4, 2:30 PM EDT, 6 hours 5 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 230 PM EDT FRI JUL 4 2003 ...PERIODIC SHRA/TSRA CHCS OVER HOLIDAY WEEKEND MAIN CHALLENGE... SQUALL LINE COMING THRU CWA EARLIER THAN EXPECTED AS INITIAL MCS WAS ABLE TO SUSTAIN ITSELF THIS MORNING IN ADVANCE OF MAIN SHORTWAVE IN WI. THIS WILL REDEFINE THE WX EXPECTED OVER THE 24 HOURS. INSTEAD OF HAVING TSRAS AGAIN THIS EVENING...UPSTREAM MCS WILL FORM FURTHER SOUTH ALONG STALLED OUTFLOW FROM NRN IA ALONG WI/IL BORDER AND THEN TRACK INTO NRN IN/OH AS WI WAVE PROGRESSES THRU AREA. WILL HAVE TO WATCH JUST HOW FAR NORTH UPSTREAM ACTIVITY INITIATES... BUT AS IT STANDS...EXPECT EVENING STORMS TO BE JUST SOUTH OF CWA. AS LLVL JET INTENSIFIES THIS EVE/OVERNIGHT IN ADVANCE OF THIS SYSTEM... ELEVATED THUNDER WILL BEGIN TO DEVELOP NORTH INTO CWA...W/ QUESTION THEN BEING HOW FAR NORTH TO INCLUDE POPS. THIS ACTIVITY WILL BE IN AREA MIDNIGHT OR BEYOND. WILL EVALUATE TRENDS OVER NEXT ONE OR TWO. INITIAL THOUGHT WILL BE TO REINTRODUCE POPS FROM MIDNIGHT ON...IN THE SOUTHERN 1/2 CWA FOR SURE. THEREAFTER...OUTFLOW FROM THIS...AND NEXT AREA OF STORMS WILL BECOME EFFECTIVELY AN STATIONARY FRONT ALONG/SOUTH OF CWA...WHICH WILL STICK AROUND THIS WEEKEND...REINFORCED BY WEAK FRONT WHICH IS WILL SAG SOUTH THRU GREAT LAKES AS TONIGHTS WAVE COMES THROUGH. NET RESULT WILL BE A PERIODIC SHRA/TSRA CHCS THIS WEEKEND. FORECAST WILL NEED SOME TWEEKING AS WE REMAIN IN BASICALLY ZONAL FLOW ON SOUTHERN PERIPHERY OF STRONGER CORE OF WESTERLIES NEAR CANADIAN BORDER. MODELS...BY AND LARGE...STILL SHOWING A STRONG WAVE TO TRACK THROUGH SOUTHERN CANADA AND DIG OUT A TROF IN ERN CONUS AS BUCKLES FLOW. THIS IS NOW DELAYED TO MIDWEEK...WITH COOLER WX THEREAFTER. WILL ADJUST ZONES TO EXTEND RELATIVELY WARM READINGS INTO TUE OR WED. THIS IS BASICALLY A DELAY OF ONE DAY. TSRA CHCS COULD BE ARGUED FOR SOMEWHERE IN CWA THRU WEDNESDAY. WILL PONDER JUST HOW TO HANDLE THIS IN FCST... BUT CERTAINLY EXPECT TO HAVE MORE TSRAS IN FCST THAN CURRENT. FOCUS THIS WEEKEND WITH PROBABLY BE ON SRN 1/2 OF CWA...WITH BOUNDARY AT ITS MOST SOUTHERN POSITION. LATER ON...TENDENCY WILL BE FOR ACTIVITY TO EDGE BACK NORTH...ESP BY TUE/WED AS SW FLOW DEVELOPS IN ADVANCE OF LARGER WAVE NEXT WEEK. .DTX...NONE. GURNEY EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 2:57 PM EDT, 5 hours 38 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 257 PM EDT FRI JUL 4 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 634 HAS BEEN CANCELLED FOR ALL OF SOUTHEAST MICHIGAN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT ACROSS SOUTHEAST MICHIGAN...ESPECIALLY SOUTH OF M 59. SOME OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT WOULD BE HAIL TO ONE INCH AND WIND GUSTS TO 60 MPH. A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP TONIGHT OVER IOWA AND ILLINOIS. THESE STORMS WILL TRACK EAST OVERNIGHT AND COULD APPROACH SOUTHEAST LOWER MICHIGAN AFTER MIDNIGHT. ANY STORMS THAT DEVELOP WILL MOVE EAST AT 35 MPH. TORRENTIAL RAIN WILL ALSO ACCOMPANY ANY STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY NEXT WEEK...AHEAD OF AND ALONG A COLD FRONT THAT WILL CROSS THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NECESSARY AFTER MIDNIGHT. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) OKEEFE
In the hours before
Local storm report, Jul 4, 4:05 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
405 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 AM ALGONAC MI WIND DAMAGE
07/04/03 ST CLAIR 1 TREE AND POWER POLE
DOWN. REPORTED BY SPOTTERS
1215 PM PERRY MI WIND DAMAGE
07/04/03 SHIAWASSEE LARGE TREES AND LIMBS
DOWN. REPORTED BY LAW
ENFORCEMENT
1221 PM OWOSSO MI WIND DAMAGE
07/04/03 SHIAWASSEE TREES AND WIRES DOWN.
REPORTED BY SPOTTERS.
1225 PM PINCKNEY MI WIND DAMAGE
07/04/03 LIVINGSTON NUMEROUS TREES
DOWN.
REPORTED BY THE PUBLIC.
1230 PM CHELSEA MI WIND DAMAGE
07/04/03 WASHTENAW LARGE TREES AND POWERLINES
DOWN. REPORTED BY FIRE
DEPARTMENT.
1231 PM 1 N MANCHESTER MI WIND DAMAGE
07/04/03 WASHTENAW TREE DOWN ON M 52.
REPORTED BY SPOTTER.
1235 PM 2W LINDEN MI WIND DAMAGE
07/04/03 GENESEE 2 LARGE TREES DOWN.
REPORTED BY NWS EMPLOYEE.
1236 PM 1 N LINDEN MI WIND DAMAGE
07/04/03 GENESEE 4 INCH TREES DOWN AND
POWERLINE DOWN. REPORTED BY
SPOTTER.
1237 PM ANN ARBOR MI WIND DAMAGE
07/04/03 WASHTENAW TREES DOWN NEAR MANOR ROAD
AND M 14. REPORTED BY
SPOTTERS.
1237 PM ADRIAN MI WIND DAMAGE
07/04/03 LENAWEE TREES DOWN...SOME ON
HOMES. POWERLINES DOWN.
REPORTED BY DISPATCH.
1240 PM WHITMORE LAKE MI WIND DAMAGE
07/04/03 WASHTENAW TREE DOWN ON HOME.
REPORTED BY SPOTTERS.
1244 PM FLINT MI 62 MPH TSTM WIND GUST
07/04/03 GENESEE MEASURED BY SPOTTER AT
FENTON AND ATHERTON ROADS.
1250 PM YPSILANTI MI WIND DAMAGE
07/04/03 WASHTENAW BOAT CAPSIZED ON WHITMORE
LAKE. REPORTED BY EMERGENCY
MANAGEMENT.
1250 PM YPSILANTI MI WIND DAMAGE
07/04/03 WASHTENAW 1 TREE DOWN AND POWERLINES
DOWN. SPOTTER ESTIMATED 60
MPH WINDS.
1250 PM YPSILANTI MI 60 MPH TSTM WIND GUST
07/04/03 WASHTENAW ESTIMATED BY SPOTTER.
1250 PM MILAN MI 60 MPH TSTM WIND GUST
07/04/03 WASHTENAW ESTIMATED BY SPOTTER.
1250 PM 4 N MILAN MI WIND DAMAGE
07/04/03 WASHTENAW TREE DOWN ON ROAD.
REPORTED BY SPOTTER.
1254 PM WALLED LAKE MI WIND DAMAGE
07/04/03 OAKLAND TREE DOWN ON VEHICLE.
REPORTED BY LOCAL
TELEVISION STATION.
0100 PM WHITE LAKE MI 61 MPH TSTM WIND GUST
07/04/03 OAKLAND MEASURED AT NWS OFFICE IN
WHITE LAKE. NWS EMPLOYEE
REPORTED TREE DOWN.
0103 PM 2 E CLARKSTON MI WIND DAMAGE
07/04/03 OAKLAND LARGE LIMBS DOWN AT I 75
AND SASHABAW. REPORTED BY
NWS EMPLOYEE.
0104 PM DUNDEE MI WIND DAMAGE
07/04/03 MONROE LARGE TREES AND POWERLINES
DOWN. REPORTED BY CENTRAL
DISPATCH.
0104 PM SOUTHFIELD MI WIND DAMAGE
07/04/03 OAKLAND POWERLINES DOWN. REPORTED
BY SPOTTER NEAR BEACH DALY
ROAD.
0104 PM WESTLAND MI WIND DAMAGE
07/04/03 WAYNE TREES AND LARGE LIMBS DOWN
ON ROADS. REPORTED BY
SPOTTER.
0104 PM PONTIAC AIRPORT MI 65 MPH TSTM WIND GUST
07/04/03 OAKLAND ASOS OBSERVATION.
0105 PM 3 E CLARKSTON MI WIND DAMAGE
07/04/03 OAKLAND TREES DOWN AT PINE KNOB
AND SASHABAW. REPORTED BY
SPOTTER.
0106 PM FARMINGTON HILLS MI WIND DAMAGE
07/04/03 OAKLAND LARGE LIMBS DOWN. REPORTED
BY LOCAL TELEVISION
STATION.
0107 PM LIVONIA MI WIND DAMAGE
07/04/03 WAYNE 3 FOOT DIAMETER TREE DOWN.
REPORTED BY SPOTTERS.
0110 PM NORTHVILLE MI 1.00 INCH HAIL
07/04/03 WAYNE REPORTED BY SPOTTER.
0111 PM DETROIT MI WIND DAMAGE
07/04/03 WAYNE TREE DOWN AT 8 MILE AND
LAHSER. REPORTED BY LOCAL
TELEVISION STATION.
0113 PM BLOOMFIELD HILLS MI WIND DAMAGE
07/04/03 OAKLAND LARGE LIMBS DOWN. REPORTED
BY SPOTTER.
0116 PM WYANDOTTE MI WIND DAMAGE
07/04/03 WAYNE TREE DOWN AND POWERLINES
DOWN. SPOTTER ESTIMATED 60
MPH WIND.
0120 PM BERKLEY MI 65 MPH TSTM WIND GUST
07/04/03 OAKLAND ESTIMATED BY SPOTTER.
0121 PM MONROE MI WIND DAMAGE
07/04/03 MONROE LARGE TREE DOWN.
REPORTED BY DISPATCH.
0126 PM DETROIT MI WIND DAMAGE
07/04/03 WAYNE LARGE LIMBS DOWN. SPOTTER
ESTIMATED WIND GUST OF 65
MPH IN DOWNTOWN DETROIT.
0126 PM DRYDEN MI WIND DAMAGE
07/04/03 LAPEER TREES DOWN. REPORTED BY
SPOTTER.
0127 PM SHELBY TOWNSHIP MI WIND DAMAGE
07/04/03 MACOMB TWO 3 FOOT DIAMETER TREE
LIMBS DOWN. REPORTED BY
SPOTTER.
0135 PM MACOMB TWP MI WIND DAMAGE
07/04/03 MACOMB LARGE LIMBS DOWN. SPOTTER
ESTIMATED 60 MPH WIND GUST.
0140 PM RAY CENTER MI WIND DAMAGE
07/04/03 MACOMB LARGE TREE DOWN. REPORTED
BY SPOTTER.
0141 PM ST CLAIR SHORES MI WIND DAMAGE
07/04/03 MACOMB LARGE LIMBS DOWN. SPOTTER
ESTIMATED 60 MPH WIND GUST.
0151 PM 4 E RICHMOND MI WIND DAMAGE
07/04/03 ST CLAIR 4 INCH DIAMETER LIMBS
DOWN. REPORTED BY SPOTTER.
0205 PM MARINE CITY MI WIND DAMAGE
07/04/03 ST CLAIR NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY DISPATCH.
0206 PM ALGONAC MI WIND DAMAGE
07/04/03 ST CLAIR TREES AND POWERLINES DOWN.
REPORTED BY DISPATCH.
BGM/RBPNearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.